A large population-based study has provided some evidence that anti-TNFα blockers may increase the risk of multiple sclerosis through a possible demyelination effect.
Researchers in Canada have shown that use of an anti-TNF agent was associated with a two-fold increase in risk of MS among people with rheumatic disease, although no significant effect was seen among people with IBD who used anti-TNF agents.
The researchers said the possibility of an increased risk of multiple sclerosis (MS) with the use of anti-TNF agents had been proposed by some clinicians based on case reports and registry studies showing an increased risk of new demyelination in anti-TNFα users. A potential link had been supported by unexpected findings of an increased risk of neurologic deficits and MS relapses in a trial of the anti-TNFα treatment lenercept trial in people with MS.
To try resolve the contradictory and inconclusive findings, Canadian researchers conducted a nested case-control study using population-based healthcare databases from four Canadian provinces.
From a cohort of almost 300,000 patients with rheumatic disease they matched 462 cases of MS with five controls (n = 2,296). Exposure to anti-TNFα agents in two years prior to MS diagnosis occurred in 18 MS patients and 42 patients in the control group.
After adjusting for potential confounders such as comorbiditries the pooled incidence rate ratio (IRR) was calculated to be 2.05 (95% CI, 1.13-3.72).
However no significant increase in risk was seen in a similar analysis involving 84,458 IBD patients, among which 190 MS cases were matched with 943 controls. Among IBD patients, exposure to anti-TNFα occurred in 23 MS cases and 98 controls, giving an incidence rate ratio of 1.35 (95% CI, 0.70-2.59).
Writing in the journal Neurology (link here), the researchers from the University of British Columbia, said the increase in MS risk in people with rheumatic disease translated into a number needed to harm with anti-TNF exposure of one in 2,268.
An accompanying editorial said this figures was “reassuringly high” and could be used in answering questions about the use anti-TNF drugs and the possible risks of demyelination.
“As MS specialists practicing in tertiary referral centres, we receive a handful of referrals every year for patients with rheumatic disease or IBD who develop CNS demyelination and whose rheumatologist or gastroenterologist asks whether their treatment caused MS,” they said.
“While such occurrences are often assumed to be a side effect of treatment, they are in fact difficult to interpret, in part because the literature on anti-TNFα associated demyelination is scarce and contradictory.
“This study is a nice example of the advantages of using administrative health data to answer clinically relevant question, and delivers useful information for the counselling of rheumatic disease and IBD patients,” they concluded.